Tennessee, 2012Damaging Winds in Tennessee, June 4 to 5, 2012
June 4 to 5, 2012 · NWS OHX · 3 events in 2 counties and zones
Scattered thunderstorms moved southward out of Kentucky across Middle Tennessee during the late evening hours of June 4 into the early morning hours of June 5. Some of the storms produced wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms moved southward out of Kentucky across Middle Tennessee during the late evening hours of June 4 into the early morning hours of June 5. Some of the storms produced wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 4, 9:11 PM CST, 19 minutes earlier.
Area forecast discussion, Jun 4, 9:11 PM CST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
1011 PM CDT MON JUN 4 2012
.UPDATE...
HAVE UPDATED THE SUITE OF FORECAST PRODUCTS FOR SEVERE
THUNDERSTORM WATCH NUMBER 357.
&&
.PREV DISCUSSION.../ISSUED 843 PM CDT MON JUN 4 2012/
MESOSCALE UPDATE...
FULL 00Z KOHX SOUNDING PROFILE AND SOUNDING PARAMETERS SHOWING WEAK
CAP JUST OFF THE SFC WITH A RELATIVELY DRY AIRMASS UP TO 600 MB...WITH
SIGNIFICANT DRYING THEREAFTER. VERY UNIDIRECTIONAL WEAK NWLY FLOW
THRU 700MB AND MARGINAL INSTABILITY AND CAPE PROFILES. AS EXPECTED
WITH DIURNAL INFLUENCES WEAKENING...MARGINAL SFC BASED INSTABILITY
EXCEPT FOR LOCATIONS FAR SW ALSO DISSIPATING. FAR SW LOCATIONS NEAR
THE TN/AL BORDER ALSO BEST LOCATIONS FOR CAPE VALUES APPROACHING
2000 J/KG PER LATEST LAPS DATA. ISO TO SCT SHWRS/TSTMS FINALLY
DEVELOPING ACROSS LOCATIONS TO OUR N AND NW...AND TO OUR NW IS
WHERE THE STRONGEST ACTIVITY IS CURRENTLY OCCURRING. WEAK SFC
BOUNDARY HAS MOVED FROM THE NE SLOWLY SWD ACROSS THE MID STATE TO
NEAR A CLARKSVILLE TO SPENCER LINE. LATEST SATELLITE IR IMAGERY
SHOWING A WEAK OUTFLOW BOUNDARY MOVING INTO NRN PORTIONS OF THE
MID STATE. SHORT RANGE MODEL RUNS CONTINUE TO SHOW THE POTENTIAL
FOR SHWRS/TSTMS TO MOVE FROM SRN KY INTO N CNTRL MID TN BETWEEN
02Z AND 03Z. MAIN AREA OF MCS DEVELOPMENT SEEMS TO HAVE SHIFTED A
LITTLE FURTHER W ACROSS THE SRN IL...E MO...AND WRN KY THAN
PREVIOUS MODEL RUNS HAVE SUGGESTED. LOOKS LIKE BULK OF MCS
ACTIVITY THAT COULD EVENTUALLY MOVE INTO TN IS ALSO POSSIBLY
SHIFTING FURTHER W...W OF THE TN RIVER.
PREV DISCUSSION.../ISSUED 640 PM CDT MON JUN 4 2012/
MESOSCALE UPDATE...
LATEST LAPS/MSAS SFC DATA SHOWING A WEAK FRONTAL BOUNDARY ACROSS
SWRN KY STRETCHING SEWD ACROSS NRN PORTIONS OF THE CUMBERLAND
PLATEAU WITH A WIND SHIFT BOUNDARY WELL TO OUR S ACROSS CNTRL MS
AND AL. BEST OVERALL SFC BASED INSTABILITY...CAPE VALUES AROUND
2000 J/KG...AND DEWPOINTS IN THE MID TO UPPER 60S REMAINS ACROSS
LOCATIONS NEAR THE TN/AL BORDER...S OF THE COUNTIES IN SVR TSTMS
WATCH 353...BUT MODERATE VALUES OF BOTH REMAIN ACROSS THE WATCH
AREA. LAPS SOUNDING PROFILES AROUND THE NASHVILLE METRO AREA ALSO
SHOWING A CONTINUATION OF A WEAK CAP. THIS IS ALSO ECHOED IN
PRELIMINARY DATA FROM THE 00Z KOHX SOUNDING AND SOUNDING PROFILE
WHICH IS ALSO SHOWING A VERY UNIDIRECTIONAL RATHER LIGHT NWLY
FLOW REGIME.
VSBY SAT IMAGERY SHOWING AN OUTFLOW BOUNDARY MOVING INTO WRN KY
FROM SRN IL...BUT REGIONAL RADAR NOT SHOWING ANY SIGNIFICANT
DEVELOPMENT ALONG IT. DEWPOINT DEPRESSIONS AVERAGING 15 TO 20
DEGREES ON THE WHOLE...WITH DEWPOINTS GENERALLY IN THE LOWER TO
MID 60S ACROSS THE WATCH AREA. HOWEVER...CONSENSUS OF THE SHORT
TERM MODEL RUNS...INCLUDING THE LATEST FULL RUN OF THE HIGH
RESOLUTION RAPID REFRESH...CONTINUING TO SHOWING THE BULK OF THE
DEVELOPMENT OF SHWRS/TSTMS ACROSS SRN KY INTO NRN MIDDLE TN
BETWEEN 00Z- 01Z...WITH THE PREVAILING NWLY FLOW PATTERN ALOFT
CONTINUING THRU THIS TIME FRAME ALSO.
PREV DISCUSSION.../ISSUED 404 PM CDT MON JUN 4 2012/
DISCUSSION...
LATEST LAPS DATA STILL SHOWING THE CAP REMAINING BUT SLOWLY
WEAKENING AS WE WARM THIS AFTERNOON. DYNAMICS ARE MINIMAL CURRENTLY
BUT THE FRONTAL BOUNDARY ACROSS OUR AREA IS WORKING NORTHWARD
NOW.
AN AREA OF MOISTURE TO OUR NORTH IS PRODUCING SHOWERS FROM CENTRAL
IL SE THROUGH CENTRAL AND EASTERN KY. THIS AREA OF MOISTURE
ENHANCEMENT WILL MOVE SOUTHWARD AND WILL MOVE ACROSS TN TONIGHT.
THUS...WILL INCLUDE 50-60 POPS FOR TONIGHT. STILL LOOKS AS THOUGH
SOME STORMS COULD BE SEVERE ACROSS NORTHWESTERN AREAS. IN
FACT...TSTM WATCH IS IN EFFECT FOR NORTHWEST ZONES THROUGH 10 PM
THIS EVENING. OTW...THE ACTIVITY TONIGHT SHOULD END BY SUNRISE ACROSS
OUR SOUTHERN AND EASTERN MOST AREAS.
THE WEATHER PATTERN THEREAFTER WILL TAKE A TURN TOWARD AN EXTENDED
DRY PERIOD. NW FLOW REMAINS BUT DRY CONDITIONS UPSTREAM WILL
PREVAIL. AND...BY THE WEEKEND HIGHER PRESSURE IN THE UPPER
ATMOSPHERE WILL BUILD ACROSS TX AND HEAD OUR WAY. SOME MOISTURE WILL
ATTEMPT TO UNDERCUT THE RIDGE BY SUNDAY AND MONDAY.
HOWEVER...CONVECTION CHANCES ARE IFFY AND I WILL LEAVE THOSE CHANCES
OUT OF THE FCST FOR NOW.
FOR THE NEAR TERMS TEMPS...THE DRY NW FLOW ALOFT WILL EQUATE TO COOL
OVERNIGHTS FOR EARLY JUNE. THE TUESDAY NIGHT AND WEDNESDAY NIGHT
LOWS WILL BE IN THE 50S FOR MOST AREAS AS THE SFC HIGH IS IN CLOSE
PROXIMITY. AGAINST THE MAV GUIDANCE...MY TEMPS WONT DIFFER MUCH.
FOR THE EXT TEMPS...WARMING TREND TO TAKE PLACE AS THE UPPER HIGH
BUILDS IN. BY THE WEEKEND...TEMPS WILL RETURN TO LEVELS THAT WILL
RUN ABOUT 3-5 DEGREES ABOVE NORMAL. WILL GO ABOVE THE MEX GUIDANCE
BY A DEGREE OR TWO AS THE LONG TERM NUMERIC DRIFTS TOWARD CLIMO.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
31
Hazardous weather outlook, Jun 4, 4:07 AM CST, 17 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
507 AM CDT MON JUN 4 2012
TNZ005>011-022>034-056>066-075-077>080-093>095-051015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
507 AM CDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR WESTERN MIDDLE
TENNESSEE...GENERALLY ALONG AND WEST OF THE I-24 CORRIDOR.
A WARM FRONT SITUATED NEAR THE I-24 CORRIDOR WILL PROVIDE THE
FOCUS FOR ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS...WHICH
ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THIS EVENING.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN SEVERE WEATHER
IMPACTS...ALTHOUGH LOCALLY HEAVY RAINFALL AND MINOR FLOODING ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND
TONIGHT.
SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
55
In the hours before
Special weather statement, Jun 4, 8:44 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
944 PM CDT MON JUN 4 2012
TNZ010-011-031-033-034-050330-
CLAY-FENTRESS-JACKSON-OVERTON-PICKETT-
944 PM CDT MON JUN 4 2012
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...FENTRESS...JACKSON...
OVERTON AND PICKETT COUNTIES...
AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR TOMPKINSVILLE...OR 12 MILES NORTHWEST OF
CELINA...MOVING SOUTHEAST AT 40 MPH.
PEOPLE IN CLAY...NORTHEASTERN JACKSON...NORTHWESTERN FENTRESS...
OVERTON AND PICKETT COUNTIES...INCLUDING THE CITY OF CELINA...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3661 8479 3658 8476 3623 8533 3662 8577
3663 8507
13Thunderstorm Wind, Putnam
- When
- June 4, 9:30 PM CST
- Where
- Putnam County, 6.37 mi NW of Jeremiah
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.295, -85.481
Trees were blown down on Thomas Allen Road at Fairview Road.
Thunderstorm Wind, Putnam
- When
- June 4, 9:34 PM CST to 9:45 PM CST
- Where
- Putnam County, 2.81 mi N of Cookeville Arpt to 1.67 mi N of Poplar Grove
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 36.241, -85.476
A large downburst struck areas along a 5 mile long swath from Bangham through Algood. Numerous trees and power lines were blown down, with power outages in Algood, and some trees falling on cars in Bangham. Roadways with fallen trees in Bangham included Holland Drive, and in Algood included Timber View Lane, Mirandy Drive, Brotherton Mountain Road, Plantation Drive, and Turnberry Place.
Thunderstorm Wind, Benton
- When
- June 5, 12:12 AM CST
- Where
- Benton County, 0.43 mi SE of Gismonda
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 35.966, -88.114
A few trees were blown down on roadways across southern Benton County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Hail and Damaging Winds in Georgia, June 4 to 5, 2012$27,000 · 60 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377637, 377632, 377638.